Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Dodge City, KS

May 26, 2019Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this flash flood warning at May 26, 2019, 4:18 AM CDT for Barber County, Comanche County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2019, 4:18 AM CDT (09:18 UTC)
Expired
May 26, 2019, 10:15 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 90 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WGUS53 KDDC 260918
FFWDDC
KSC007-033-261515-
/O.NEW.KDDC.FF.W.0014.190526T0918Z-190526T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
418 AM CDT Sun May 26 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Barber County in south central Kansas...
  Comanche County in south central Kansas...

* Until 1015 AM CDT Sunday.

* At 415 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rainfall 
  fell late last night, with up to two inches of rain expected. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Medicine Lodge, Kiowa, Coldwater, Protection, Hardtner, Sharon,
  Hazelton, Lake City, Sun City, Wilmore, Aetna, Lake Coldwater and
  Buttermilk.

Additional rainfall amounts of up to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3732 9954 3747 9846 3739 9846 3738 9835
      3700 9835 3700 9954

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:11 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 26, 1:11 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
111 AM CDT Sun May 26 2019

...UPDATED AVIATION SECTION...

.SHORT TERM...(This afternoon through Sunday)
Issued at 1153 AM CDT Sat May 25 2019

Severe storms are expected this afternoon and evening pushing
across from the Texas and Oklahoma panhandles by 4PM and pushing
east and northeastward throughout the evening reaching the Dodge
City area by 6-7PM and Hays by 8PM. All storms are expected to
push out of the area into central Kansas after 10PM. A subtle
shortwave is visible on satellite across the deep reaches of south
Texas near the Big Bend area pushing quickly to the north along
the longwave pattern up the ridge enhancing storm development with
ample upper level divergence and deepening low pressure. Dewpoints
are very moist in the 60s across much of the CWA ahead of a
dryline across the Texas and New Mexico state line of the
panhandle and  pushing into southwest Kansas later in the
afternoon. Supercells are likely with these storms with large hail
up to tennis balls and damaging winds over 60mph expected with a
few tornadoes possible as far north as HWY 50/400, especially
later towards evening as the low level jet increases to enhance
the low level shear along the surface boundary jetting up across
the southern counties along the Oklahoma state line. Ongoing
flooding risks are possible as well with an additional 1-2 inches
expected for eastern counties into south central Kansas east of
HWY 283.

A humid afternoon is expected with ample low level moisture
present with the upslope southeast flow giving way to cloudy skies
and breezy south to south east winds. These winds will turn more
out of the southwest with the developing storms associated with
the aforementioned low level jet. Afternoon high temperatures will
push into the low 80s with overnight lows down into the upper 50s
to low 60s.

Sunday afternoon will see high temperatures push again into the
80s for much of the CWA with a return threat for more severe
weather with another shortwave pushing across the four corner
region and into the high plains during the afternoon and evening
time frames. Ample low level moisture with south to southeast
upslope flow pumping in the gulf moisture will lead to high
dewpoints once again into the 60s for much of the region with the
low level bounary pushing further to the north as Saturday with
the associated dryline extending into southwest Kansas.
Uncertainty Sunday will be great with the capping to deal with
more so as on Saturday as to how far north and east the storms
reach pushing out of eastern Colorado along the surface
cyclogenesis of a weaker low pushing into western counties. With
the strong lapse rates and mid level mixing, strong instability is
present with the capping to be broke through later in the
afternoon and better chances into the evening due to more of a
backing flow in the low levels. This stronger mixing will lead to
stronger shear and breaking of the cap but weakening into the
eastern counties and into central and south central Kansas after
sunset, when the severe weather threat should quickly diminish
into the nighttime hours. Large hail and damaging winds are the
main threat but again with the potential for a few tornadoes as
well but quickly diminishing as the atmosphere cools into the
evening through sunset. Ongoing flooding will still persist with
the recent rainfall, but amounts for Sunday look to be more
minimal less than half an inch expected for much of the CWA.

Expect a quieter start to the week and Memorial Day with severe
threats pushing off the north and northeast will not much moisture
to look forward to into the long term forecast.

.LONG TERM...(Sunday night through Saturday)
Issued at 132 PM CDT Sat May 25 2019

A much quieter long term forecast is in store to start the new
week on Memorial Day as upper level ridging sets in place across
the Rockies extending over the high plains giving way to northwest
flow aloft and surface high pressure. Dry and warm weather
expected throughout the week with Monday morning lows starting off
in the mid 50s to mid 60s warming up to low to mid 80s. Another
subtle shortwave pushes across western Kansas Monday evening, but
will remain dry under the dry northwest flow pattern with any
storms and moisture staying well north into Nebraska and across
eastern Kansas where there will be ample low level moisture to
work with. This will allow a dry frontal boundary to push quickly
across the area into Tuesday morning giving way to a little cooler
morning temperatures in the upper 40s to mid 50s and afternoon
highs into the 70s and pushing 80 by Thursday. Each afternoon will
see breezy south to southwest downsloping winds that will help aid
in warming up through the end of the week and keeping dry
conditions with leeside troughing across eastern Colorado.

Expect subtle chances for storms Friday into Saturday with the
next shortwave that looks to push through out of the desert
southwest bringing ample low level moisture out of the southeast
ahead of this system. It is too far out to tell the severity of
this disturbance, but being that time of year and the record going
so far for the month, chances are, severe weather can be highly
probable heading into the weekend and first days of June. These
storms look to be pushed through by early Saturday morning giving
way to a pleasant weekend with morning lows in the 50s and
afternoon highs pushing 80degrees, which can take what we can for
now as 90s and pushing 100 degrees may not be too far out into the
distant future.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 103 AM CDT Sun May 26 2019

This morning's TAF set may require some amending as time goes
forward and trends on stratus and fog develop, in this moist
upslope regime, with relatively low model helpfulness/agreement.
Will start with more confidence n IFR/LIFR fog event through the
next 6 hours in the west and amend as needed. By tonight, high
confidence in high efficiency precipitation convection over the
area, so TAFs should see a period of heavy rain and gusty, perhaps
briefly severe wind gusts, and possibly multiple rounds toward 03
to 06 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  81  61  83 /  70  50  50   0
GCK  58  81  57  83 /  60  60  40   0
EHA  55  78  55  83 /  60  60  40   0
LBL  57  79  57  84 /  70  70  40   0
HYS  59  79  62  84 /  70  40  50   0
P28  63  81  65  83 /  70  30  50   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 1 PM CDT this afternoon through Monday
morning for KSZ030-031-045-046-064>066-078>081-087>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Russell
Hazardous weather outlook, May 25, 2:00 PM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 PM CDT Sat May 25 2019

KSZ030-031-043>046-061>066-074>081-084>090-261900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 PM CDT Sat May 25 2019 /100 PM MDT Sat May 25 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Severe weather is imminent and expected this afternoon and evening
pushing across the Oklahoma border by 4PM near Liberal and
spreading north and northeast through the evening hours making it
to the HWY 50/400 corridor by 6-7PM and I-70 corridor by 8-9PM.
Expect any storms to have the potential to produce large hail up
to tennis ball size and damaging winds over 60mph with a small
threat of a few tornadoes south of HWY 50 through the panhandles
of Texas and Oklahoma. These storms will push out of the CWA after
10PM pushing into central and north central Kansas. Flooding is
also a risk as another 1-2 inches of rainfall is expected to
exacerbate the ongoing flood issues, especially for areas east of
HWY 283 where concerns are already occurring.

Day 1 Hazards
-------------
* Flooding: Elevated risk
* Lightning: Elevated risk
* Severe thunderstorm: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Another round of severe weather expected for Sunday afternoon and
evening with all hazards expected but with the tornado threat
further north extending across much of the CWA due to the lifting
warm frontal boundary and associated dryline further east and
north into southwest Kansas. Flooding risks should be diminishing
throughout the day with rainfall amounts look to be minimal and
hit or miss with these storms not seeing anything above half an
inch through the evening time frame. Quiet weather expected
through much of the next week with elevated fire weather for
Monday and next round of storms for Friday afternoon and evening.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4PM south of HWY 54 near
Liberal and extending through mush of the area throughout the
evening crossing the HWY 50/400 corridor around 6-7PM and I-70
corridor around 8-9PM.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

LOWE

In the hours before

Special weather statement, May 26, 3:23 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
323 AM CDT Sun May 26 2019

KSZ087-088-260915-
Meade KS-Clark KS-
323 AM CDT Sun May 26 2019

...SPECIAL WEATHER STATEMENT...

At 323 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Knowles, or 13 miles west of Englewood, moving east at
30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3708 10035 3723 9999 3700 9988 3700 10032
TIME...MOT...LOC 0823Z 256DEG 26KT 3701 10023

TURNER
Special weather statement, May 26, 3:43 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
343 AM CDT Sun May 26 2019

KSZ078-080-087>090-260930-
Meade KS-Clark KS-Barber KS-Kiowa KS-Ford KS-Comanche KS-
343 AM CDT Sun May 26 2019

...SPECIAL WEATHER STATEMENT...

At 342 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Englewood to 7 miles east
of Selman. Movement was northeast at 35 mph.

Half inch hail will be possible with these storms.

Numerous thunderstorms are expected over the next hour. These storms
will produce locally very heavy rainfall. Localized flooding is
likely.

Locations impacted include...
Ashland, Coldwater, Bucklin, Protection, Mullinville, Englewood,
Sitka, Lake City, Sun City, Wilmore, Aetna, Clark State Lake,
Kingsdown, Lake Coldwater, Acres, Belvidere and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 9995 3712 10022 3765 9963 3731 9858
      3700 9900
TIME...MOT...LOC 0842Z 227DEG 29KT 3714 10004 3683 9937

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:01 PM CDTSpecial Weather StatementDDCBarber29 min
May 25, 7:13 PM CDTSevere Thunderstorm WarningDDCBarber32 min
May 26, 12:42 AM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more26 hr
May 26, 2:53 AM CDTAreal Flood WarningDDCPawnee, Rush24 hr
May 26, 3:23 AM CDTSpecial Weather StatementDDCMeade52 min
May 26, 3:43 AM CDTSpecial Weather StatementDDCClark, Comanche47 min
May 26, 4:32 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche43 min
May 26, 4:35 AM CDTSpecial Weather StatementDDCNess40 min
May 26, 4:52 AM CDTSpecial Weather StatementDDCPawnee, Pratt, Rush, Stafford53 min
May 26, 8:38 AM CDTRiver Flood WarningDDCRush25 hr
May 26, 2:55 PM CDTSpecial Weather StatementDDCHamilton50 min
May 26, 3:31 PM CDTSpecial Weather StatementDDCHaskell29 min
May 26, 3:36 PM CDTSpecial Weather StatementDDCGrant, Stevens24 min
May 26, 3:49 PM CDTSpecial Weather StatementDDCLane26 min
May 26, 3:58 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Seward, Stevens47 min
May 26, 4:00 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness20 min
May 26, 4:27 PM CDTSpecial Weather StatementDDCGray33 min
May 26, 4:28 PM CDTSpecial Weather StatementDDCSeward32 min
May 26, 4:38 PM CDTSpecial Weather StatementDDCHaskell37 min
May 26, 4:43 PM CDTFlash Flood WarningDDCHaskell3 hr
May 26, 5:01 PM CDTSpecial Weather StatementDDCMeade29 min
May 26, 5:03 PM CDTSpecial Weather StatementDDCFord, Gray, Hodgeman42 min
May 26, 5:07 PM CDTFlash Flood WarningDDCGray3 hr
May 26, 5:15 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman45 min
May 26, 5:47 PM CDTSpecial Weather StatementDDCEdwards, Hodgeman, Kiowa43 min
May 26, 5:50 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman40 min
May 26, 5:59 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman3 hr
May 26, 6:16 PM CDTSpecial Weather StatementDDCPawnee, Pratt, Rush, Stafford44 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.